Indiana, 2005

Damaging Winds in Indiana, August 20, 2005

August 20, 2005 · NWS LMK · 7 events in 4 counties and zones

An upper level trough produced a line of severe thunderstorms over south central Indiana. These storms produced widespread tree damage over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level trough produced a line of severe thunderstorms over south central Indiana. These storms produced widespread tree damage over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 10:58 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 20, 10:58 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1158 AM EDT SAT AUG 20 2005

.MORNING UPDATE...

CURRENT SATELLITE IMAGERY SHOWS NEARLY CLEAR SKIES ACROSS THE
REGION...WITH RIDGING OVER GULF STATES NORTHWARD TO KENTUCKY AND
TROUGHING OVER MINNESOTA AND WISCONSIN. MORNING OUTFLOW BOUNDARIES
CONTINUE TO DISSIPATE AS THEY MOVE TOWARD/THROUGH THE FORECAST AREA
(FA). CU FIELD JUST STARTING TO GET GOING OVER FAR EASTERN KENTUCKY.
MOST OF THE FA STILL LOOKS TO BE CAPPED FOR THE MOST PART...VERIFIED
BY 10-11 DEGREE CELSIUS 700MB TEMPS.

ACARS DATA OUT OF INDIANAPOLIS SHOWING ALREADY 35 KNOTS OF 0-6KM
SHEAR...AS WOLCOTT PROFILER SHOWS ABOUT 45 KNOTS. THIS DEEP-LAYER
SHEAR WILL ONLY INCREASE AS MID-LEVEL TROUGH CONTINUES TO DIVE
SOUTHEASTWARD TOWARD THE LOWER GREAT LAKES REGION. MORNING SOUNDINGS
EDITED FOR AFTERNOON TEMPS AND DEWPOINTS INDICATE MLCAPES OVER 2500
J/KG ACROSS REGION. ONE SURFACE BOUNDARY/WIND SHIFT EXTENDS FROM
SOUTHERN IL TO CENTRAL IN. COULD SEE DEVELOPMENT ALONG THIS BOUNDARY
OVER THE NEXT FEW HOURS...ALTHOUGH THE FLOW IS STILL
WEST-SOUTHWESTERLY...SO MOST CONVECTION WOULD STAY JUST NORTH OF FA.
BUT AS TROUGH CONTINUES TO DIVE SOUTHWARD...WOULD EXPECT CONVECTION
TO AFFECT FA BY THE LATE AFTERNOON/EARLY EVENING HOURS.

HOWEVER...THE BEST MOISTURE CONVERGENCE AND SHEAR IS LOCATED TO THE
NORTHEAST...SO ADJUSTED POPS DOWN A TAD. ALSO MENTIONED GUSTY WINDS
IN ZONES WITH EXTREME MIXING THIS AFTERNOON.

SINCE PRECIP WILL LIKELY HOLD OFF UNTIL LATER THIS AFTERNOON...WILL
KEEP HEAT ADVISORY GOING THROUGH THIS EVENING...WITH UP TO 110
DEGREE HEAT INDICES EXPECTED. NPW UPDATE OUT SOON.

&&

LMK WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY THROUGH 6 PM TODAY.
KY...HEAT ADVISORY THROUGH 6 PM TODAY.

&&

AL
Hazardous weather outlook, Aug 20, 10:30 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SAT AUG 20 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AFTERNOON TEMPERATURES ARE EXPECTED TO RISE INTO THE MID AND UPPER
90S. THESE TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL PRODUCE
HEAT INDICES FROM 105 TO 110 DEGREES BY LATE AFTERNOON. A HEAT
ADVISORY CONTINUES FOR THE ENTIRE OUTLOOK AREA THROUGH THE EARLY
EVENING HOURS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN APPROACHING COOL
FRONT BY THE LATE AFTERNOON HOURS ACROSS SOUTH CENTRAL INDIANA.
THESE STORMS ARE EXPECTED TO DEVELOP SOUTHWARD INTO CENTRAL KENTUCKY
BY LATE EVENING AND SPREAD ACROSS THE REST OF THE OUTLOOK AREA
OVERNIGHT. ANY STORMS THAT DEVELOP MAY REACH SEVERE LIMITS WITH
DAMAGING WINDS BEING THE PRIMARY THREAT. HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

AL

In the hours before

Special weather statement, Aug 20, 12:33 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
133 PM EDT SAT AUG 20 2005

INZ076>079-083-084-089>092-KYZ025-029>043-201945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...BRANDENBURG...MOUNT WASHINGTON...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE
1233 PM CDT SAT AUG 20 2005 /133 PM EDT SAT AUG 20 2005/

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
737 IN EFFECT UNTIL 7 PM EDT...6 PM CDT FOR THE FOLLOWING AREAS

IN INDIANA THIS WATCH INCLUDES 10 COUNTIES

IN SOUTH CENTRAL INDIANA

CLARK IN              CRAWFORD IN           DUBOIS IN
FLOYD IN              HARRISON IN           JEFFERSON IN
ORANGE IN             PERRY IN              SCOTT IN
WASHINGTON IN

IN KENTUCKY THIS WATCH INCLUDES 16 COUNTIES

IN EAST CENTRAL KENTUCKY

ANDERSON KY           BOURBON KY            FAYETTE KY
FRANKLIN KY           HARRISON KY           NICHOLAS KY
SCOTT KY              WOODFORD KY

IN NORTH CENTRAL KENTUCKY

BULLITT KY            HENRY KY              JEFFERSON KY
MEADE KY              OLDHAM KY             SHELBY KY
SPENCER KY            TRIMBLE KY

THIS INCLUDES THE CITIES OF...BEDFORD...BRANDENBURG...CARLISLE...
CORYDON...CYNTHIANA...FRANKFORT...GEORGETOWN...JASPER...
JEFFERSONVILLE...LA GRANGE...LAWRENCEBURG...LEXINGTON...
LOUISVILLE...MADISON...MARENGO...MOUNT WASHINGTON...NEW ALBANY...
NEW CASTLE...PAOLI...PARIS...SALEM...SCOTTSBURG...SHELBYVILLE...
SHEPHERDSVILLE...TAYLORSVILLE...TELL CITY AND VERSAILLES.

AL
Special weather statement, Aug 20, 12:33 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
133 PM EDT SAT AUG 20 2005

INZ076>079-083-084-089>092-KYZ025-029>043-202300-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...BRANDENBURG...MOUNT WASHINGTON...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE
1233 PM CDT SAT AUG 20 2005 /133 PM EDT SAT AUG 20 2005/

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
737 IN EFFECT UNTIL 7 PM EDT...6 PM CDT FOR THE FOLLOWING AREAS

IN INDIANA THIS WATCH INCLUDES 10 COUNTIES

IN SOUTH CENTRAL INDIANA

CLARK IN              CRAWFORD IN           DUBOIS IN
FLOYD IN              HARRISON IN           JEFFERSON IN
ORANGE IN             PERRY IN              SCOTT IN
WASHINGTON IN

IN KENTUCKY THIS WATCH INCLUDES 16 COUNTIES

IN EAST CENTRAL KENTUCKY

ANDERSON KY           BOURBON KY            FAYETTE KY
FRANKLIN KY           HARRISON KY           NICHOLAS KY
SCOTT KY              WOODFORD KY

IN NORTH CENTRAL KENTUCKY

BULLITT KY            HENRY KY              JEFFERSON KY
MEADE KY              OLDHAM KY             SHELBY KY
SPENCER KY            TRIMBLE KY

THIS INCLUDES THE CITIES OF...BEDFORD...BRANDENBURG...CARLISLE...
CORYDON...CYNTHIANA...FRANKFORT...GEORGETOWN...JASPER...
JEFFERSONVILLE...LA GRANGE...LAWRENCEBURG...LEXINGTON...
LOUISVILLE...MADISON...MARENGO...MOUNT WASHINGTON...NEW ALBANY...
NEW CASTLE...PAOLI...PARIS...SALEM...SCOTTSBURG...SHELBYVILLE...
SHEPHERDSVILLE...TAYLORSVILLE...TELL CITY AND VERSAILLES.

AL
Special weather statement, Aug 20, 2:01 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 PM EDT SAT AUG 20 2005

INZ076>078-083-202005-
DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
INCLUDING THE CITY OF...JASPER
201 PM EST SAT AUG 20 2005

...STRONG STORMS MOVING THROUGH PARTS OF SOUTH CENTRAL INDIANA...

A CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM NEAR EVANSVILLE TO
BEDFORD AT 2 PM EST...WILL CONTINUE TO MOVE EASTWARD AT 20 TO 30
MPH THROUGH 3 PM EST. THESE STRONG STORMS MOST LIKELY AFFECT
NORTHERN PORTIONS OF ORANGE AND WASHINGTON COUNTIES...ALONG WITH
DUBOIS COUNTY DURING THIS PERIOD.

THESE LOCATIONS CAN EXPECT WIND GUSTS IN THE 40 TO 50 MPH RANGE...
CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WITH THESE STORMS.

CS
Special weather statement, Aug 20, 2:01 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 PM EDT SAT AUG 20 2005

INZ076>078-083-202005-
DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
INCLUDING THE CITY OF...JASPER
201 PM EST SAT AUG 20 2005

...STRONG STORMS MOVING THROUGH PARTS OF SOUTH CENTRAL INDIANA...

A CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM NEAR EVANSVILLE TO
BEDFORD AT 2 PM EST...WILL CONTINUE TO MOVE EASTWARD AT 20 TO 30
MPH THROUGH 3 PM EST. THESE STRONG STORMS MOST LIKELY AFFECT
NORTHERN PORTIONS OF ORANGE AND WASHINGTON COUNTIES...ALONG WITH
DUBOIS COUNTY DURING THIS PERIOD.

THESE LOCATIONS CAN EXPECT WIND GUSTS IN THE 40 TO 50 MPH RANGE...
CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WITH THESE STORMS. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA...THEREFORE
THESE STORMS COULD BECOME SEVERE. LISTEN TO NOAA WEATHER RADIO FOR
POSSIBLE WARNINGS AND OTHER STATEMENTS.

CS

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
August 20, 2:16 PM EST
Where
Dubois County, 5 mi NW of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.450, -87.000

Thunderstorm Wind, Dubois

When
August 20, 2:35 PM EST
Where
Dubois County, Jasper
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.400, -86.933

Thunderstorm Wind, Dubois

When
August 20, 2:35 PM EST
Where
Dubois County, 3 mi NE of Huntingburg
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.333, -86.917

Thunderstorm Wind, Orange

When
August 20, 2:50 PM EST
Where
Orange County, West Baden Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -86.617

Thunderstorm Wind, Crawford

When
August 20, 3:00 PM EST to 3:10 PM EST
Where
Crawford County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.300, -86.450

Thunderstorm Wind, Perry

When
August 20, 3:10 PM EST
Where
Perry County, Gatchel
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -86.650

Thunderstorm Wind, Perry

When
August 20, 3:34 PM EST
Where
Perry County, Tell City
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.950, -86.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469034, 5469035, 5469036, 5469037, 5469038, 5469039, 5469040.